I started on 15mg of pred at the end of Nov./ beginning of December and have now decreased to 13.5mg and am about to decrease to 12mg. I do have though very bad headaches that seem like there is a great weight being pressed down on the top of my head and this is continual. Don't want to be worry about nothing but is this a possible side affect of the pred? Or happens when you start to reduce? This is all a bit new to me but have been greatly helped by reading Kate Gilbert's book and reading these posts. Any advice please. Just to say too that I have often suffered from headaches but these are getting me down as I feel a lot of pressure on the top of my head. Thanks

10 Replies

  • Maybe you are reducing too fast, my doctor told me its best to reduce 1mg every 4/6weeks, which I have done, I started on 60mg 16 months ago, and so far have got down to 5mg am are stuck there, any less that that, and the symptoms return, and my doctor tells me to put them up, to 10 mg and take them down slower, hope this helps, and you can get rid of the headaches, I also take 6/8 paracetamol a day, as that's what the doctor told me to, and have since I was diagnosed,

  • Thank you Eastender for your reply. It's great to hear that you have been successful in reducing at a slow rate from a such a high dosage of pred. The rate I'm reducing at doesn't please my GP, who incidentally is very nice, but she wants me to reduce much quicker. Did have paracetamol last night but was unsure whether to take this on a regular basis.

  • Jackoh, if your GP is saying that she isn't pleased with the small doses by which you are reducing, then she may just not know much about PMR! It is possible to reduce steroids fairly quickly for some conditions, including asthma, but PMR is a different kettle of fish. You can't just reduce to a totally fixed schedule - the inflammation can sometimes be quite difficult to get under control: you will need certain doses for as long as it takes to stabilise that inflammation, and that can vary from person to person. Sometimes people need a starting dose of 20mg to get control, particularly those who are overweight.

    How do you feel, apart from your headache - have the symptoms you experienced at diagnosis been relieved by your starting dose? Did you have head pain at diagnosis or did it just come on after your first reduction? Steroids can cause headaches in some susceptible people and you have mentioned that you do often suffer from headaches. But head pain is also a common symptom of the linked condition, GCA (or Temporal Arteritis) so should not be ignored.

    If you are someone whose blood tests showed raised inflammatory markers (ESR and CRP) at diagnosis, then these should be repeated to see if they have improved before each reduction.

    If you need Paracetamol to control your pain, then it probably means that your steroid dose isn't high enough to control the inflammation at this particular time. Paracetamol really doesn't do much, if anything, for PMR pain, although we occasionally come across someone who says it can help them with any steroid withdrawal pain immediately following a reduction. But we have also come across people who have been adversely affected by high doses of Paracetamol.

  • Hi there. I had the headaches like yours at 15mgs. They didn't go until I was below 10.

  • Do you have any other symptoms? PMR can be a sign of GCA as well and that can cause headaches. You may not have had them before starting pred - but the dose you are on is not enough to control GCA so it is still possible for it to occur.

  • Thank you for all your comments. Before I started the pred I had bad headaches and a pain behind one eye, which came the week before I started pred, which I thought might have been cluster headaches. When I went to doctor about PMR symptoms I mentioned headaches but she didn't comment. Have had symptoms of PMR I feel looking back for a few years, have had bad headaches on and off for a few years( not a pain behind one eye). I suppose because I always try to ignore headaches, ordinary paracetamol doesn't normally touch them, I just get on with it but because of everything else and because it was particularly bad yesterday, pressing down on the top of my head, and I find that I am less tolerant at the moment, it got on top of me.

    You don't want to be looking for things that aren't there but have looked at the other symptoms of GCA , jaw, vision disturbances, tongue and temple pain. I do get slight temple pain sometimes but not bad and no other symptoms so I had dismissed GCA . I just was left in a slight quandary really thinking had the headaches got worse, which they have been on 13.5 , because I'd reduced and not on a very slow plan and this was to be expected? or should I not have reduced? I'm due to start reducing on a very slow plan down to 12.0 mg so was a bit uncertain about that.

    There is a lot of pressure from my GP to reduce, I.e 6 weeks at 15 mg, 6weeks at 12.5, 6 weeks at 10.0 and then a slower reduction. After reading all the posts here I said I wanted to reduce just by 10% each time and had to be quite insistent! in a pleasant way! In order to get the 1mg tablets. My blood readings were inconclusive, the ESR was only 18 and after 6 weeks of pred had gone down to 12 ( haven't had blood test done again since) and other reading, forgot what it is CRP? Was normal. Thanks for letting me "get it all out!"

  • Hi Jackoh

    My story is almost identical to yours! Pain, stiffness, headache etc. and started on 15mg Pred a month ago. My blood reading were inconclusive too, and I don't really think my GP believes I have PMR - but I am sure, because of my body's response to Pred. However, he wants me to start cutting down already, and says I am to get to 8mg in 2 months and then go back to see him. He ignored my headaches and the fact that my hips are still very painful. I really don't see how I can reduce at that rate - but what happens if I can't, but run out of Pred?

  • That just sounds ridiculous to come down that quickly. Maybe you need to see another doctor in practice who would be more sympathetic or show him some of the suggested reference sites posted on here? Do hope you get this resolved, as mentioned many times on here the blood tests are not the main determining factor, it is whether you respond positively to the pred that determines the Diagnosis of PMR.

  • Thanks Jackoh. That is just what I thought. I am just going to carry on for a few more weeks, trying to cut down at my own pace, and then go to see another GP in the practice. I don't seem to be getting very far with this one!

  • Hi Dorisdianthus . Was just reading my old posts re headaches and read your reply where our symptoms at 15 mg/ 13.5 ( for me) were quite similar but somewhere down the line you obviously developed and were diagnosed with GCA. My symptoms seem to have developed into many GCA Symptoms so wondered when and how things changed for you?

You may also like...